advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From California, USA:

I am a 73 year old male diagnosed with Type 2 diabetes seven years ago. I am taking NPH insulin. I am supposed to take it in the morning but I feel better if I take it later in the day. There have been times when I have become shaky and had to eat something. Several people have told me that I should take this earlier in the day as it is a 24 hour insulin and that I could get into trouble especially at night if I keep doing it my way. Sometimes I take it at 4 P.M., have dinner, and then nothing else to eat until the next morning.

Answer:

First, it is important for you to know that NPH is not a "24-hour insulin" (see What is Insulin?).

Second, hypoglycemic episodes can be very dangerous, especially to senior citizens. And taking only one dose of insulin per day may cause low sugars when the insulin has its peak activity.

Finally, taking the advice of well-meaning people may be inappropriate if they are not completely familiar with your case. You should contact a diabetes expert, either an endocrinologist or a diabetes nurse educator, if you are uncomfortable with advice from your own physician.

WWQ

Original posting 18 Oct 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.